Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Paducah, KY

December 10, 20214 counties in Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Dec 10, 2021, 8:53 PM CST for 4 counties in Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 8:53 PM CST (02:53 UTC)
Expired
Dec 10, 2021, 9:45 PM CST
In force
52 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, MO, New Madrid County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 106 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 3:07 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
4.8
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS53 KPAH 110253
SVRPAH
MOC023-143-201-207-110345-
/O.NEW.KPAH.SV.W.0114.211211T0253Z-211211T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
853 PM CST Fri Dec 10 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  South central Scott County in southeastern Missouri...
  New Madrid County in southeastern Missouri...
  Southern Stoddard County in southeastern Missouri...
  Eastern Butler County in southeastern Missouri...

* Until 945 PM CST.

* At 853 PM CST, severe thunderstorms were located along a line
  extending from near Dudley to Campbell, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Dexter and Bernie around 900 PM CST.
  Parma, Essex and Risco around 910 PM CST.

Other locations in the path of these severe thunderstorms include
Morehouse, Sikeston, Lilbourn, Canalou, Miner and Matthews.

This includes the following highways...
 Interstate 57 in Missouri near Mile Marker 1.
 Interstate 55 between Mile Markers 39 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for western
Kentucky...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CST for western
Kentucky...and southeastern Missouri.

&&

LAT...LON 3644 8996 3663 8996 3663 9015 3662 9016
      3675 9016 3700 8951 3658 8951 3658 8955
      3656 8957 3650 8955
TIME...MOT...LOC 0253Z 245DEG 54KT 3671 9010 3651 9010 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJP
2 follow-up statements
114 
WWUS53 KPAH 110306
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
906 PM CST Fri Dec 10 2021

MOC023-110315-
/O.CAN.KPAH.SV.W.0114.000000T0000Z-211211T0345Z/
Butler MO-
906 PM CST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for western
Kentucky...and southeastern Missouri.

LAT...LON 3644 8996 3663 8996 3682 8997 3700 8951
      3658 8951 3658 8955 3656 8957 3650 8955
TIME...MOT...LOC 0305Z 240DEG 58KT 3682 8988 3662 8988 

$$

MOC143-201-207-110345-
/O.CON.KPAH.SV.W.0114.000000T0000Z-211211T0345Z/
Scott MO-New Madrid MO-Stoddard MO-
906 PM CST Fri Dec 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTH CENTRAL SCOTT...NEW MADRID AND SOUTHEASTERN STODDARD
COUNTIES...

At 905 PM CST, severe thunderstorms were located along a line
extending from Essex to near Parma, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Sikeston, Morehouse, Miner, Matthews and Canalou.

This includes the following highways...
 Interstate 57 in Missouri near Mile Marker 1.
 Interstate 55 between Mile Markers 39 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for western
Kentucky...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3644 8996 3663 8996 3682 8997 3700 8951
      3658 8951 3658 8955 3656 8957 3650 8955
TIME...MOT...LOC 0305Z 240DEG 58KT 3682 8988 3662 8988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJP
782 
WWUS53 KPAH 110324
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
924 PM CST Fri Dec 10 2021

MOC207-110334-
/O.CAN.KPAH.SV.W.0114.000000T0000Z-211211T0345Z/
Stoddard MO-
924 PM CST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STODDARD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for western
Kentucky...and southeastern Missouri.

LAT...LON 3663 8970 3693 8969 3696 8951 3688 8951
      3687 8952 3685 8952 3685 8951 3658 8951
      3658 8955 3656 8957
TIME...MOT...LOC 0324Z 248DEG 52KT 3691 8951 3671 8962 

$$

MOC143-201-110345-
/O.CON.KPAH.SV.W.0114.000000T0000Z-211211T0345Z/
Scott MO-New Madrid MO-
924 PM CST Fri Dec 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTH CENTRAL SCOTT AND NORTH CENTRAL NEW MADRID COUNTIES...

At 924 PM CST, severe thunderstorms were located along a line
extending from Miner to near Matthews, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sikeston, New Madrid, Lilbourn, Miner, Hunter-Dawson State Historic
Site, Morehouse, Matthews, Canalou and North Lilbourn.

This includes the following highways...
 Interstate 57 in Missouri near Mile Marker 1.
 Interstate 55 between Mile Markers 45 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for western
Kentucky...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8970 3693 8969 3696 8951 3688 8951
      3687 8952 3685 8952 3685 8951 3658 8951
      3658 8955 3656 8957
TIME...MOT...LOC 0324Z 248DEG 52KT 3691 8951 3671 8962 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 6:30 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 10, 6:30 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CST Fri Dec 10 2021

.UPDATE...
Issued at 630 PM CST Fri Dec 10 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 1250 PM CST Fri Dec 10 2021

Shortwave energy out over the south central Plains will continue
ENE toward the area through sunset, and provide the initial focus
for scattered convection, especially from 4 or 5 pm to 7 p.m. The
short range hi-res guidance continues to be more and more bullish
on scattered severe storms, likely Supercells in some cases.
Looking at what the models are depicting, this event seems to
compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville
and Brookport). So the concern for significant severe including
strong tornadoes is elevated. The shear and instability are more
than adequate, and in some of the data, slightly stronger.
Anomalously high dew point air is over the area, serving to lower
LCL's coupled with increasing SRH and MLCAPE values over the next
several hours.

The activity will continue tonight, coming in a couple of rounds.
Scattered activity initially into the evening hours, that may be
followed by slightly more organization in a linear fashion toward
midnight and beyond (especially west KY). Outside of the
convection, we may see near Wind Advisory level winds at times,
SSW gusts 30 to 40 mph tonight. Will hold for now on a headline
given it's borderline and with all that's going on.

Precip will be mostly over by Saturday, with decreasing cloud
cover, and steady or falling temperatures (back into the 40s) in
the wake of a strong cold front.

.LONG TERM...(Sunday through Friday)
Issued at 153 PM CST Fri Dec 10 2021

A large 500 mb ridge will encompass much of the central and eastern
US early next week. Dry conditions are expected through Wednesday,
with a slow warming trend. Highs will rise from around 50 on Sunday
to around 70 on Wednesday. The records for Wednesday may be
threatened, depending on how much if any sunshine occurs. The ecmwf
ensemble situational awareness table shows the ensemble mean max
temps for Wed are in the 99th percentile of the 20-year model
climate. The following are the records for Wed...

Record Highs for Wednesday:
PAH.. 71 (1984)
EVV.. 70 (1933)
CGI.. 69 (1984)
POF.. 73 (1933)
MDH.. 74 (1933)

Beyond Wednesday, a cold front will sag southeast across our region
as a 500 mb shortwave rides over the northern part of the ridge.
This cold front will be accompanied by a chance of showers. Some
thunder cannot be ruled out, but the system track will be far to our
north across Minnesota. 500 mb heights will remain anomalously high
even during and after the passage of the shortwave. The weakening
cold front will be weakening and slowing down, possibly stalling
just to our south Friday. There is really not a strong model signal
for significant rainfall, given the persistence of the sub-tropical
ridge over the southern half of the US.

&&

.AVIATION...
Issued at 630 PM CST Fri Dec 10 2021

Scattered thunderstorms will continue to develop and move
northeastward this evening, especially across areas east of the MS
River. Some storms will likely be severe with damaging wind, hail,
and tornadoes a concern. The activity is expected to make better
progress east overnight just ahead of a cold front, which will be
moving through the region by around daybreak. Outside of the storms,
gusty south/southwest winds 15 to 20 kts with gusts to 30 knots or
more will be common tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Long Term...MY
AVIATION...DB
Hazardous weather outlook, Dec 10, 6:36 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
636 PM CST Fri Dec 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
636 PM CST Fri Dec 10 2021

...Organized Outbreak of Severe Thunderstorms and Tornadoes
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Tornado Watches are in effect for western Kentucky, southeast
Missouri, southern Illinois, and southwest Indiana. Thunderstorms
are expected to increase in coverage and intensity through this
evening. The main hazards will be damaging winds and tornadoes,
including the potential for a couple of strong, destructive
tornadoes.

Numerous storms will continue through the overnight hours across
southwest Indiana and the rest of western Kentucky. Conditions will
be favorable for damaging winds and tornadoes along a broken line of
storms, and a couple long-track tornadoes are possible.

Outside of thunderstorms, strong gradient non-thunderstorm wind
gusts of 30 to 40 mph are possible into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MY/CN

In the hours before

Special weather statement, Dec 10, 7:33 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
733 PM CST Fri Dec 10 2021

KYZ001-002-006-008-009-110315-
Fulton-Hickman-Graves-Marshall-Calloway-
Including the cities of Hickman, Clinton, Mayfield, Benton,
and Murray
733 PM CST Fri Dec 10 2021

...SPECIAL WEATHER STATEMENT...

Around 730 PM, a storm producing a tornado was moving into the
Missouri Bootheel region. If it continues its current track, it
will reach portions of Fulton, Hickman, and Graves counties in
west Kentucky, with the time frame of concern from 845 PM to 930
PM.

This storm will likely maintain its intensity, and could very well
continue to produce a tornado. So now is the time to prepare and
be ready to take shelter should a warning be issued.

CN
Local storm report, Dec 10, 8:41 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          2 WSW CENTRAL CITY      37.29N 87.16W
12/10/2021                   MUHLENBERG         KY   STORM CHASER

            POWER FLASHES JUST NORTH OF THE WEST
            KENTUCKY PARKWAY JUST WEST OF CENTRAL CITY.
            POWER IS OUT.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:10 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHNew Madrid23 min
Dec 10, 8:29 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHMississippi61 min
Dec 10, 9:21 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, Scott39 min
Dec 10, 9:26 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott49 min
Dec 10, 9:49 PM CSTSevere Thunderstorm WarningPAHMississippi41 min
Dec 10, 10:47 PM CSTTornado WarningPAHBollinger, Cape Girardeau, Perry21 min
Dec 10, 10:50 PM CSTSevere Thunderstorm WarningPAHBollinger, Wayne25 min
Dec 10, 11:06 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry39 min
Dec 10, 11:33 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.